Alert archive / Indiana / Beach Hazards Statements in 2017

Beach Hazards Statement 15, NWS Chicago, IL

August 24, 2017Lake County, Illinois; Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 24, 2017, 3:25 PM CDT for Lake County, Illinois; Lake County, Porter County, Indiana. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2017, 3:25 PM CDT (20:25 UTC)
Expired
Aug 24, 2017, 9:00 PM CDT
In force
6 hr
Issued by
NWS Chicago, IL

Counties Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WHUS43 KLOT 242025
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CDT THU AUG 24 2017

ILZ006-014-INZ001-002-250200-
/O.NEW.KLOT.BH.S.0015.170824T2025Z-170825T0200Z/
LAKE IL-COOK-LAKE IN-PORTER-
325 PM CDT THU AUG 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS
EVENING. 

* LOCATION...ILLINOIS AND NORTHWEST INDIANA LAKE MICHIGAN BEACHES.

* FORECAST WAVE HEIGHTS...3 TO 5 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

FOR INFORMATION ON SWIM ADVISORIES OR BANS AT CHICAGO BEACHES
VISIT: WWW.CPDBEACHES.COM.

&&

$$

RC
1 follow-up statement
511 
WHUS43 KLOT 250212
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
912 PM CDT THU AUG 24 2017

ILZ006-014-INZ001-002-250315-
/O.EXP.KLOT.BH.S.0015.000000T0000Z-170825T0200Z/
LAKE IL-COOK-LAKE IN-PORTER-
912 PM CDT THU AUG 24 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

WAVE HEIGHTS HAVE DIMINISHED, REDUCING THE RISK FOR DANGEROUS
CURRENTS.

$$

RC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 2:34 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 24, 2:34 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
234 PM CDT Thu Aug 24 2017

.SHORT TERM...
233 PM CDT

Through Friday...

Latest radar imagery depicting only isolated showers remaining
across portions of northwest Indiana, and the southern end of Lake
Michigan. Large scale ascent has diminished with the departure of
the mid level wave, with low level convergence also weakening
over the southern end of the lake. Other than a few light showers
over the next 1-2 hours, expect generally dry conditions. Sky
cover in place will also diminish, however, setup would favor for
additional scattered clouds to continue to spill off the lake late
this afternoon into the evening. This is already evident, with cu
still noted over much of the lake at this time. Did increase
cloud cover to keep at least partly cloudy mention into this early
evening, but may need to increase more than currently forecast.

High pressure will spread south across the region through the
period, with generally dry/quiet conditions expected and with
another cool night of below normal temps likely tonight. A few
items that will need to be monitored will be for lake effect
clouds to possibly continue spilling into areas near the lake
tonight into Friday morning, as well as the possibility for at
least sprinkles. Guidance not really showing much of either at
this time, but with another push of slightly cooler air over the
lake, thermally induced surface trough looks to develop once again
over the southern end of the lake. This could support some
enhanced cloud development along with isolated light showers,
especially late tonight into early Friday morning. Lower
confidence with this solution, but did maintain partly cloudy
skies with a sprinkle mention for areas near the lake. This
possibility should end by mid/late morning, with temps in the 70s
expected Friday.

Rodriguez

&&

.LONG TERM...
151 PM CDT

Friday night through Thursday...

Surface ridge axis will shift to our east Friday night through
Saturday night allowing return flow to overspread the region
resulting in slightly warmer temps into the mid to upper 70s and dew
points creeping back up to around 60. Expect dry weather through
this time frame, but we should see increasing cloud cover Friday
into Saturday as a wave takes shape upstream.

Through the day Sunday, strong upper wave is expected to dig into
the western Great Lakes, closing off and slowly rotating across the
local area Monday night into Tuesday. Mid level lapse rates will
steepen as this occurs resulting in renewed precip chances Sunday
through Tuesday. Best chances still appear to be Sunday afternoon
and evening as a weak surface trough advances through the area, and
chances appear more diurnally favored Monday and Tuesday.

Closed upper low is progged to shift off to our east around midweek.
Precip chances will diminish behind the upper wave, but expect
temperatures to remain fairly steady state with highs in the mid to
upper 70s still under the influence of longwave troughing in place
across the Great Lakes and eastern CONUS.

Deubelbeiss

&&

.AVIATION...
For the 18Z TAFs...

Latest radar imagery depicting any lingering shower development
staying just to the east of the terminals at this time. This trend
will likely continue, however, GYY may see a brief shower pass
nearby over the next couple of hours. VFR conditions expected to
persist at this time, but am monitoring the potential for some
continued lake effect cloud development tonight into Friday
morning. Low confidence with these clouds, and have only included
a scattered mention during this time. A few sprinkles will also be
possible. Winds finally shifting to the northeast, with this
trend continuing over the next hour. Gusts also possible today
with speeds diminishing tonight, while a northeast wind is favored
for the remainder of the period.

Rodriguez

&&

.MARINE...
151 PM CDT

High pressure is stretched from Hudson Bay south across Wisconsin
and into the lower Ohio River Valley. This high will slowly move
eastward and cross Lake Michigan through the weekend. Steadiest
winds will be into tonight but speeds will begin to slacken late
then be on the light side into Saturday. Direction through
tonight will primarily be north turning northeast and east but may
see another weak low pressure circulation set up over the
southern part of the lake some time tonight. South to southeast
winds will gradually increase later Saturday as the high shifts
east and low pressure moves from the central Plains into
Minnesota. Speeds will further increase into Sunday as the low
moves into northern Wisconsin. The low then begins to weaken and
meanders southward down the lake early next week. Confidence in
forecast details lowers through the weekend as Hurricane Harvey
will be interacting with larger scale features which may lead to
differences in track and timing of features.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 24, 3:10 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
310 PM CDT Thu Aug 24 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252015-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
310 PM CDT Thu Aug 24 2017 /410 PM EDT Thu Aug 24 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:

  High Swim Risk.

DISCUSSION:

High waves will result in a heightened risk of rip currents
through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday through Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-252015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
310 PM CDT Thu Aug 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

An isolated waterspout or two is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday through Tuesday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252015-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
310 PM CDT Thu Aug 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

An isolated waterspout or two is possible across the southern
half of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday through Tuesday...
  Limited Thunderstorm Risk.

&&

BMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 24, 12:53 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1253 PM CDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     WATER SPOUT      37 NE CHICAGO           42.26N 87.12W
08/24/2017                   LMZ777             XX   NWS EMPLOYEE

            WATERSPOUT OBSERVED.

&&

MDB
Local storm report, Aug 24, 12:57 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1257 PM CDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     WATER SPOUT      8 NE CHICAGO            41.96N 87.52W
08/24/2017                   LMZ779             IL   PUBLIC

            DISTANCE ESTIMATED.

&&

MDB

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:43 PM CDTSpecial Marine WarningLOT92 min

Nearby

Beach Hazards Statements in Indiana, 2017Beach Hazards Statements in Illinois, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.